Texas, 2020Damaging Winds in Texas, August 31, 2020
August 31, 2020 · NWS MAF · 4 events in 2 counties and zones
An upper level trough was over the northern Rocky Mountains with upper level lift extending into West Texas. A weak cold front had moved into West Texas that day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough was over the northern Rocky Mountains with upper level lift extending into West Texas. A weak cold front had moved into West Texas that day. There was high low-level moisture across the area as well as some instability and wind shear. These conditions resulted in thunderstorms with strong, damaging winds developing across the Western Low Rolling Plains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 31, 1:03 PM CST, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 31, 1:03 PM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
203 PM CDT Mon Aug 31 2020
.DISCUSSION...
Have one upper trough exiting the Northern Plains today as a
stronger trough swings down across ID into WY. By tomorrow morning
this 2nd trough will develop a closed low and move down into CO and
into NM later in the day. By early Wednesday this trough will swing
across the TX Panhandle and move into OK later in the day. As this
trough passes east the upper ridge over the Western US will build
back into the region.
This morning many area locations had unusually warm lows in the 80s
as overnight wind kept temps up. MAF morning low was 82 degrees.
A weak cold front has moved into the area today with a change in the
wx pattern as August ends. Stayed on the warm side of guidance
tonight but readings should be down into the 70s with a few 60s. A
surface trough sets up over the area Tuesday with a west wind behind
it and a south wind ahead of it. Highs will primarily be in the 90s
Tuesday for the first day of September... will still be very warm
down on the Rio Grande with 100+ readings expected. Cooler readings
expected Wednesday with highs in the low to mid 90s as temperatures
return back to near normal. Look to have warmer temperatures
Thursday before another front Friday knocks temps back down.
The drought has been very much in effect this summer... since June
1st MAF has only had 0.59 inch of rain and is currently 3.65 inches
of precip behind for the year. Have had some Light showers around
the nrn half of area today with increasing rain chances tonight and
tomorrow. MAF 12z sounding had a PW of 1.5 inches and with
increasing low level moisture the potential will exist for locally
heavy rain. The Eastern Permian Basin is in a marginal risk tonight
with another marginal risk for the eastern half of the area Tuesday
so the potential will exist for some strong storms and even a few
severe storms. Historically September is the wettest month of the
year for the region and will keep a chance of storms in for at least
part of the area through Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 73 96 70 92 / 50 40 50 30
Carlsbad 72 94 66 92 / 30 30 30 20
Dryden 80 101 76 96 / 20 40 60 30
Fort Stockton 74 97 71 94 / 30 30 40 20
Guadalupe Pass 70 87 64 85 / 30 20 20 10
Hobbs 68 93 63 88 / 30 30 40 30
Marfa 67 88 62 87 / 40 40 40 30
Midland Intl Airport 74 97 71 92 / 40 30 40 20
Odessa 74 98 72 93 / 40 30 40 20
Wink 75 100 72 94 / 30 20 40 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
24/72
Hazardous weather outlook, Aug 31, 1:17 PM CST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
217 PM CDT Mon Aug 31 2020
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-011930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
217 PM CDT Mon Aug 31 2020 /117 PM MDT Mon Aug 31 2020/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
There is a chance of thunderstorms across the area this afternoon and
tonight. Some of these storms could become strong... with a few
severe storms possible mainly over the Eastern Permian Basin.
These storms may also produce locally heavy rain.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A chance of thunderstorms will continue each day through Saturday...
some of these storms could become strong to severe with locally
heavy rain possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be necessary this evening across the Eastern
Permian Basin.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
Thunderstorm Wind, Scurry
- When
- August 31, 3:55 PM CST to 3:56 PM CST
- Where
- Scurry County, 2 mi W of Snyder
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $800
- Reported by
- Social Media
- Coordinates
- 32.720, -100.934
A thunderstorm moved across Scurry County and produced wind damage near Snyder. A barn door was blown in and the wind speed was estimated to be around 60 mph. The cost of damage is a very rough estimate.
Thunderstorm Wind, Scurry
- When
- August 31, 4:20 PM CST to 4:21 PM CST
- Where
- Scurry County, Ira
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 32.580, -101.000
A thunderstorm moved across Scurry County and produced wind damage in IRA. Two panels of metal roof were peeled off and water damage was inside the structure. The cost of damage is a very rough estimate.
Thunderstorm Wind, Mitchell
- When
- August 31, 4:31 PM CST
- Where
- Mitchell County, 5 mi NW of Colorado City
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.451, -100.911
A thunderstorm moved across Mitchell County and produced a 68 mph wind gust at the mesonet site near Colorado City.
Thunderstorm Wind, Mitchell
- When
- August 31, 4:37 PM CST
- Where
- Mitchell County, 5 mi SSE of Colorado City
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Social Media
- Coordinates
- 32.333, -100.817
A thunderstorm moved across Mitchell County and produced a 64 mph wind gust five miles south southeast of Colorado City.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in North Carolina, August 31, 20202 deaths · $190,000 · 20 events
- Flash Flooding and Hail in Oklahoma, August 31, 20201 death · $400,000 · 2 in hail · 41 events
- Tornado in Michigan, August 31, 2020$150,000 · EF1 · 1 event
- Flooding in Virginia, August 31, 202038 events
- Flash Flood and Damaging Wind in North Carolina, August 31, 2020$50,000 · 50 kt wind · 2 events
- Lightning Strike in Wisconsin, August 31, 2020$42,000 · 1 event
- Lightning Strike in Minnesota, August 31, 2020$30,000 · 1 event
- Heat in Texas, August 31, 202016 events
- Damaging Winds in Missouri, August 31, 2020$18,000 · 52 kt wind · 2 events
- Lightning Strike in Tennessee, August 31, 20201 injured · 1 event
- Damaging Winds in Alabama, August 31, 2020$1,000 · 7 events
- Hail and Damaging Winds in Missouri, August 31, 20201 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912508, 912507, 912509, 912513.